Medicine:Rebound effect

From HandWiki
Short description: Pharmacological term


The rebound effect, or rebound phenomenon, is the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.

Definition

The rebound effect, or pharmaceutical rebound phenomenon, is the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.

Examples

Sedative hypnotics

Rebound insomnia is insomnia that occurs following discontinuation of sedative substances taken to relieve primary insomnia. Regular use of these substances can cause a person to become dependent on its effects in order to fall asleep. Therefore, when a person has stopped taking the medication and is 'rebounding' from its effects, they may experience insomnia as a symptom of withdrawal. Occasionally, this insomnia may be worse than the insomnia the drug was intended to treat.[1] Common medicines known to cause this problem are eszopiclone, zolpidem, and anxiolytics such as benzodiazepines and which are prescribed to people having difficulties falling or staying asleep.

Rebound depression may appear to arise in patients previously free of such an illness.[2]

Daytime rebound effects of anxiety, metallic taste, perceptual disturbances which are typical benzodiazepine withdrawal symptoms can occur the next day after a short-acting benzodiazepine hypnotic wears off. Rebound phenomena do not necessarily only occur on discontinuation of a prescribed dosage. For example, Another example is early morning rebound insomnia which may occur when a rapidly eliminated hypnotic wears off which leads to rebounding awakeness forcing the person to become wide awake before he or she has had a full night's sleep. One drug which seems to be commonly associated with these problems is triazolam, due to its high potency and ultra short half life, but these effects can occur with other short-acting hypnotic drugs.[3][4][5] Quazepam, due to its selectivity for type1 benzodiazepine receptors and long half-life, does not cause daytime anxiety rebound effects during treatment, showing that half-life is very important for determining whether a nighttime hypnotic will cause next-day rebound withdrawal effects or not.[6] Daytime rebound effects are not necessarily mild but can sometimes produce quite marked psychiatric and psychological disturbances.[7]

Stimulants

Rebound effects from stimulants such as methylphenidate or dextroamphetamine include stimulant psychosis, depression and a return of ADHD symptoms but in a temporarily exaggerated form.[8][9][10] Up to a third of ADHD children experience a rebound effect when methylphenidate is withdrawn.[11]

Antidepressants

Many antidepressants, including SSRIs, can cause rebound depression, panic attacks, anxiety, and insomnia when discontinued.[12]

Antipsychotics

Sudden and severe emergence[13] or re-emergence[14] of psychosis may appear when antipsychotics are switched or discontinued too rapidly.

Alpha-2 adrenergic agents

Rebound hypertension, above pre-treatment level, was observed after clonidine,[15] and guanfacine[16] discontinuation.

Continuous usage of topical decongestants (nasal sprays) can lead to constant nasal congestion, known as rhinitis medicamentosa.

Other medications

Another example of pharmaceutical rebound is a rebound headache from painkillers when the dose is lowered, the medication wears off, or the drug is abruptly discontinued.[17]

In 2022, reports of viral RNA and symptom rebound in people with COVID-19 treated with Paxlovid were published. In May, CDC even issued a health alert informing physicians about "Paxlovid rebounds", which received attention when US president Joe Biden experienced a rebound. The cause of the rebound is unclear however, since around a third of people with COVID-19 experience a symptom rebound regardless of treatment.[18]

Abrupt withdrawal of highly potent corticosteroids, such as clobetasol for psoriasis can cause a much more severe case of the psoriasis to develop. Therefore, withdrawal should be gradual, until very little actual medication is being applied.

See also

References

  1. Reber, Arthur S.; Reber, Emily S. (2001). Dictionary of Psychology. Penguin Reference. ISBN 0-14-051451-1. https://archive.org/details/penguindictionar00rebe_0. 
  2. Lader, Malcolm (January 1994). "Anxiety or depression during withdrawal of hypnotic treatments". Journal of Psychosomatic Research 38 (Supplement 1): 113–123. doi:10.1016/0022-3999(94)90142-2. PMID 7799243. 
  3. "Early morning insomnia with rapidly eliminated benzodiazepines". Science 220 (4592): 95–7. April 1983. doi:10.1126/science.6131538. PMID 6131538. Bibcode1983Sci...220...95K. 
  4. "Tolerance and rebound during and after short-term administration of quazepam, triazolam and placebo to healthy human volunteers". Int Clin Psychopharmacol 3 (1): 31–47. January 1988. doi:10.1097/00004850-198801000-00002. PMID 2895786. 
  5. Kales A (1990). "Quazepam: hypnotic efficacy and side effects". Pharmacotherapy 10 (1): 1–10; discussion 10–2. doi:10.1002/j.1875-9114.1990.tb02545.x. PMID 1969151. 
  6. "Quazepam and flurazepam: differential pharmacokinetic and pharmacodynamic characteristics". J Clin Psychiatry 52 Suppl: 21–6. September 1991. PMID 1680120. 
  7. Adam K; Oswald I (May 1989). "Can a rapidly-eliminated hypnotic cause daytime anxiety?". Pharmacopsychiatry 22 (3): 115–9. doi:10.1055/s-2007-1014592. PMID 2748714. 
  8. Garland EJ (1998). "Pharmacotherapy of adolescent attention deficit hyperactivity disorder: challenges, choices and caveats". J. Psychopharmacol. (Oxford) 12 (4): 385–95. doi:10.1177/026988119801200410. PMID 10065914. 
  9. Rosenfeld AA (February 1979). "Depression and psychotic regression following prolonged methylphenidate use and withdrawal: case report". Am J Psychiatry 136 (2): 226–8. doi:10.1176/ajp.136.2.226. PMID 760559. 
  10. "Evaluation and treatment of ADHD". Am Fam Physician 64 (5): 817–29. September 2001. PMID 11563573. http://www.aafp.org/afp/20010901/817.html. 
  11. "Effects of stimulants on the continuous performance test (CPT): implications for CPT use and interpretation". J Neuropsychiatry Clin Neurosci 13 (3): 326–35. 2001. doi:10.1176/appi.neuropsych.13.3.326. PMID 11514638. http://neuro.psychiatryonline.org/cgi/content/full/13/3/326. 
  12. "Persistent tardive rebound panic disorder, rebound anxiety and insomnia following paroxetine withdrawal: a review of rebound-withdrawal phenomena". Can J Clin Pharmacol 13 (1): e69–74. 2006. PMID 16456219. http://www.cjcp.ca/pdf/CJCP_04-032_e69.pdf. 
  13. Fernandez, Hubert H.; Martha E. Trieschmann; Michael S. Okun (3 Aug 2004). "Rebound psychosis: Effect of discontinuation of antipsychotics in Parkinson's disease". Movement Disorders 20 (1): 104–105. doi:10.1002/mds.20260. PMID 15390047. 
  14. Moncrieff, Joanna (23 March 2006). "Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse". Acta Psychiatrica Scandinavica (John Wiley & Sons A/S) 114 (1): 3–13. doi:10.1111/j.1600-0447.2006.00787.x. ISSN 1600-0447. PMID 16774655. http://www3.interscience.wiley.com/journal/118626311/abstract. Retrieved 3 May 2009. 
  15. Metz, Stewart; Catherine Klein; Nancy Morton (January 1987). "Rebound hypertension after discontinuation of transdermal clonidine therapy". The American Journal of Medicine 82 (1): 17–19. doi:10.1016/0002-9343(87)90371-8. PMID 3026180. http://www.amjmed.com/article/0002-9343(87)90371-8/abstract. Retrieved 5 December 2012. 
  16. Vitiello B (April 2008). "Understanding the risk of using medications for attention deficit hyperactivity disorder with respect to physical growth and cardiovascular function". Child Adolesc Psychiatr Clin N Am 17 (2): 459–74, xi. doi:10.1016/j.chc.2007.11.010. PMID 18295156. 
  17. Maizels M (December 2004). "The patient with daily headaches". Am Fam Physician 70 (12): 2299–306. PMID 15617293. 
  18. Reynolds Lewis (2022-08-02). "Covid rebound can happen even in people who haven't taken Paxlovid" (in en). https://www.nbcnews.com/health/health-news/covid-can-rebound-even-people-havent-taken-paxlovid-study-finds-rcna41218.